Alert archive / Maryland / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 263, NWS Baltimore/Washington

August 5, 20124 counties in Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 5, 2012, 4:29 PM EDT for 4 counties in Maryland. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2012, 4:29 PM EDT (20:29 UTC)
Expired
Aug 5, 2012, 5:15 PM EDT
In force
46 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Anne Arundel County, MD, Howard County, MD, Montgomery County, MD, Prince George's County, MD

The radar

The Sterling radar (KLWX), 64 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:38 PM EDTTSTM WND DMG2 Nw Savage, MDSEVERAL TREES DOWN NEAR INTERSECTION MURRAY HILL ROAD AND VOLLMERHAUSEN DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 3:36 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WUUS51 KLWX 052029
SVRLWX
MDC003-027-031-033-052115-
/O.NEW.KLWX.SV.W.0263.120805T2029Z-120805T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
429 PM EDT SUN AUG 5 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MONTGOMERY COUNTY IN CENTRAL MARYLAND...
  NORTHERN PRINCE GEORGES COUNTY IN CENTRAL MARYLAND...
  NORTHWESTERN ANNE ARUNDEL COUNTY IN CENTRAL MARYLAND...
  SOUTHEASTERN HOWARD COUNTY IN CENTRAL MARYLAND...

* UNTIL 515 PM EDT

* AT 424 PM EDT...SEVERE THUNDERSTORMS WERE DETECTED ALONG A LINE
  EXTENDING FROM 8 MILES NORTHWEST OF COLUMBIA TO 5 MILES NORTH OF
  FAIRLAND TO HILLANDALE...AND WERE MOVING EAST AT 20 MPH. THIS LINE
  OF STORMS IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLLEGE PARK...
  BELTSVILLE...
  LAUREL...
  COLUMBIA...
  GREENBELT...
  FORT MEADE...
  ELKRIDGE...
  SEVERN...
  BOWIE...
  PRINCE GEORGES STADIUM...

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...MOVE
INDOORS TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WHEN IT IS
SAFE TO DO SO...REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3891 7657 3902 7705 3916 7701 3926 7700
      3918 7654 3906 7654
TIME...MOT...LOC 2028Z 289DEG 18KT 3928 7694 3915 7693
          3901 7698

$$
2 follow-up statements
917 
WWUS51 KLWX 052052
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
452 PM EDT SUN AUG 5 2012

MDC031-052101-
/O.CAN.KLWX.SV.W.0263.000000T0000Z-120805T2115Z/
MONTGOMERY MD-
452 PM EDT SUN AUG 5 2012

...THE SEVERE THUNDERSTORM WARNING IS CANCELLED FOR MONTGOMERY
COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3891 7657 3900 7692 3912 7687 3924 7687
      3918 7654 3906 7654
TIME...MOT...LOC 2051Z 289DEG 18KT 3924 7680 3911 7679
          3899 7688

$$

MDC003-027-033-052115-
/O.CON.KLWX.SV.W.0263.000000T0000Z-120805T2115Z/
PRINCE GEORGES MD-ANNE ARUNDEL MD-HOWARD MD-
452 PM EDT SUN AUG 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR HOWARD...ANNE ARUNDEL AND PRINCE GEORGES COUNTIES...

AT 450 PM EDT...SEVERE THUNDERSTORMS WERE DETECTED ALONG A LINE
EXTENDING FROM ELLICOTT CITY TO FORT MEADE TO GREENBELT...AND WERE
MOVING EAST AT 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.

LOCATIONS IMPACTED INCLUDE...
  FORT MEADE...
  ELKRIDGE...
  HANOVER...
  GLENN DALE...
  SEVERN...
  LINTHICUM HEIGHTS...
  HARMANS...
  GAMBRILLS...
  CROFTON...
  MILLERSVILLE...
  FERNDALE...
  SOUTH GATE...

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WIND GUSTS AND FREQUENT CLOUD TO GROUND
LIGHTNING. MOVE INDOORS TO A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

LAT...LON 3891 7657 3900 7692 3912 7687 3924 7687
      3918 7654 3906 7654
TIME...MOT...LOC 2051Z 289DEG 18KT 3924 7680 3911 7679
          3899 7688

$$
215 
WWUS51 KLWX 052110
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
510 PM EDT SUN AUG 5 2012

MDC003-027-033-052118-
/O.EXP.KLWX.SV.W.0263.000000T0000Z-120805T2115Z/
PRINCE GEORGES MD-ANNE ARUNDEL MD-HOWARD MD-
510 PM EDT SUN AUG 5 2012

...THE SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 515 PM EDT FOR
HOWARD...ANNE ARUNDEL AND PRINCE GEORGES COUNTIES...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3891 7657 3900 7692 3912 7687 3924 7687
      3918 7654 3906 7654
TIME...MOT...LOC 2108Z 289DEG 18KT 3921 7670 3908 7669
          3896 7678

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:46 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 5, 3:46 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT SUN AUG 5 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID-ATLANTIC REGION TONIGHT AND
MONDAY. WEAK HIGH PRESSURE WILL BUILD OVER THE REGION MIDWEEK. THE
NEXT COLD FRONT WILL APPROACH LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
SEVERE THUNDERSTORM WATCH NUMBER 564 IS IN EFFECT UNTIL 9PM. THE
LINE PUSHING EAST FROM THE BLUE RIDGE IS THE PRIMARY ACTIVITY FOR
THE AFTERNOON. 18Z KIAD RAOB SHOWS 1800 SBCAPE...SUGGESTS UP TO
2500 MLCAPE. SEVERE THREAT WILL BE SCATTERED AT BEST...BUT SOME 50
KT WINDS HAVE BEEN SAMPLED BY KLWX/TIAD BELOW 50 KT. LACK OF SHEAR
HAS LIMITED MCS DEVELOPMENT. THIS SHOULD BE ABLE TO DEVELOP A COLD
POOL WHICH WILL ALLOW IT TO STRENGTHEN AS IT HEADS EAST...HENCE
THE WATCH.

PREVIOUS DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD FROM WEST TO EAST
ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THE STORMS ARE
STILL EXPECTED TO BE SEVERE WITH STRONG WIND GUSTS MIXING TO THE
SURFACE. CURRENT RADAR IMAGERY SHOWS A LINE OF THUNDERSTORMS
MOVING EASTWARD ACROSS THE NORTHERN SHENANDOAH VALLEY AND MORE
STORM DEVELOPMENT OVER THE POTOMAC HIGHLANDS. THIS TREND IS
EXPECTED TO CONTINUE INTO THE EVENING HOURS AS INSTABILITY BUILT
UP THROUGH THE DAY IS REALIZED. RADAR VELOCITIES AROUND 40KT ARE
ALREADY PRESENT IN SOME OF THESE STORMS AND EXPECT THIS TO
CONTINUE THROUGH THE AFTERNOON. EVEN THOUGH THE UPPER-LEVEL LOW
RESPONSIBLE FOR THE PRESENT COLD FRONT ACROSS THE OHIO VALLEY WILL
MOVE WELL TO THE CWA/S NORTH...IT WILL PROVIDE SUFFICIENT LIFT
THIS EVENING AND OVERNIGHT FOR THUNDERSTORM ACTIVITY. A LOW-LEVEL
JET WILL ALSO ENHANCE THIS LIFT AND CAUSE WINDS IN EXCESS OF 60MPH
TO BE MIXED TO THE SURFACE IN HEAVIER DOWNPOURS.

THE SEVERE THREAT IS EXPECTED TO DIMINISH BY THE LATE EVENING WITH
SHOWERS AND STORMS CONTINUING OVERNIGHT AS THE COLD FRONT APPROACHES
THE AREA. THE FRONT WILL SLOW THEN STALL JUST TO THE SOUTH OF THE
CWA AS IT NEARS THE COAST ENABLING PRECIP TO LINGER THROUGH MUCH OF
MONDAY. DAYTIME TEMPS TOMORROW WILL BE ABOUT 5 DEGREES COOLER AS
WIND SHIFTS TO THE NORTHWEST. WITH THE CLOSE PROXIMITY OF THE
FRONT...THUNDERSTORMS WILL AGAIN BE POSSIBLE TOMORROW ESPECIALLY IF
SOME CLEAR BREAKS IN THE CLOUD COVER DEVELOP. HOWEVER...BY THE EARLY
EVENING HOURS...EXPECT MOST OF THE PRECIP TO BE LOCATED NEAR THE
VA/NC BORDER.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
HIPRES BEGINS TO BUILD IN FROM THE OH VLY MON NGT. SLIGHT PRESSURE
RISES AND A WEAK NWLY SURGE ON THE SERN PERIPHERY OF THE HIGH SHOULD
BE ENOUGH TO PUSH THE FRONTAL BOUNDARY AND ASSOCIATED PRECIP JUST
SOUTH OF THE CWA MON NGT. THERE ARE DOUBTS WITH HOW FAR SOUTH THE
PUSH OF DRIER SFC AIR MAKES IT MON NGT...WHICH WILL DETERMINE HOW
MUCH TEMPS CAN DROP OVNGT AND IF WE CAN GET SOME RELIEF FROM THE
WARM/MUGGY NGTS.

THE MID-ATLANTIC REGION WILL BE SITUATED BETWEEN THE WRN ATLANTIC
RIDGE AND UPPER TROUGH OVER THE MIDWEST/GREAT LAKES REGIONS TUE
AND WED. LATEST MODEL GUIDANCE SHOWS AN ELONGATED MID-LVL
SHORTWAVE TROUGH ON THE NWRN PERIPHERY OF THE WRN ATLANTIC RIDGE.
THIS TROUGH MEANDERS OVER THE SRN APPALACHIANS AND SRN VA AS
DOWNSTREAM PROGRESSION IS BLOCKED BY THE RIDGE. WITH SUBSIDENCE
FROM THIS TROUGH OVER THE AREA...MOST OF THE CWA WILL REMAIN DRY
TUE. ANY NWD TREND IN THIS SYSTEM...HOWEVER...WOULD PUT CENTRAL
VA AND SRN MD IN A BETTER CHANCE FOR AFTN SHOWERS AND STORMS. ISO
SHOWERS/STORMS MAY DEVELOP WED AFTN IN RESPONSE TO HIGHER
INSTABILITY AND MOISTURE RETURN.

MAX TEMPS GENERALLY 85-90F TUE WILL BE A COUPLE OF DEGREES WARMER
WED. MIN TEMPS TUE AND WED NGTS RANGE NEAR 60 IN THE WRN
HIGHLANDS TO LOWER 70S IN THE I-95 CORRIDOR AND ALONG CHSPK BAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AN UPPER RIDGE WILL REMAIN OVER THE WRN CONUS LATE THIS WEEK
WHILE AN UPPER LOW IS FCST TO DIG SEWD INTO THE GREAT LAKES
REGION...RESULTING IN AMPLIFICATION OF AN ERN CONUS TROUGH.

A RESIDUAL WARM-FRONT BOUNDARY AND/OR LEADING SHORTWAVE ENERGY
ROTATING AROUND THE PERIPHERY OF THE UPPER TROUGH MAY PROVIDE THE
NECESSARY LIFT FOR AFTN SHOWERS AND STORMS THU. UNCERTAINTY OF THE
EVOLUTION OF THESE SMALL-SCALE FEATURES THIS FAR OUT WILL PRECLUDE
ANYTHING HIGHER THAN 20-30 POPS IN THE THU FCST. BETTER CHANCES
FOR SHOWERS AND STORMS FRI AS A COLD FRONT APPROACHES THE REGION.
WILL NEED TO MONITOR THE POTENTIAL FOR SEVERE TSTMS AHEAD OF THE
COLD FRONT LATE IN THE WEEK. THREAT MAY NEED TO BE ADDED TO HWO IN
FUTURE SHIFTS ONCE DETAILS IN THE FCST BECOME CLEARER.

PRECIP CHANCES MAY CONTINUE INTO SAT IF THE FRONT SLOWS DOWN AS IT
APPROACHES THE ERN SEABOARD. PREFER A SLOWER SOLUTION OF FROPA GIVEN
HOW AMPLIFIED THE PATTERN WILL BE AND THAT IT IS SUMMER.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SEVERE THUNDERSTORM WATCH IN EFFECT FOR TERMINALS EAST OF THE BLUE
RIDGE. DEVELOPING LINE OF HEAVY THUNDERSTORMS EAST OF BLUE RIDGE
COULD REDUCE VSBY BRIEFLY TO IFR LEVELS THROUGH THE EARLY EVE. LOW
CIGS AROUND 3-4 KFT ARE EXPECTED TO DEVELOP AS PRECIP BECOMES MORE
WIDESPREAD. A SLOW MOVING FRONT WILL KEEP SHOWERS AND
THUNDERSTORMS OVER THE AREA THROUGH MOST OF THE OVERNIGHT HOURS
AND MONDAY MORNING. OCCASIONAL REDUCTIONS IN VSBY AND LOW-LEVEL
CLOUDS ARE EXPECTED DURING THIS TIME. THUNDERSTORMS MAY REDEVELOP
DURING THE EARLY AFTERNOON NEAR CHO...BEFORE THE FRONT PUSHES
SOUTH OF THE AREA BY MON EVE.

ASIDE FROM PATCHY RADIATIONAL FOG DURING THE ERY MRNG HRS...VFR
CONDITIONS EXPECTED MIDWEEK. AN ISO TSTM IS POSSIBLE WED.

&&

.MARINE...
DEVELOPING LINE OF THUNDERSTORMS EXPECTED TO BRING WIDESPREAD 40
TO 50 KT ACROSS THE WATERS THROUGH THE EARLY EVENING. EXPECT
SPECIAL MARINE WARNINGS. SERIOUSLY RETHINK EVENING BOATING PLANS.

A SCA IS IN EFFECT FOR THE ENTIRE MARINE AREA UNTIL 8 PM TONIGHT
AND FOR THE MIDDLE/LOWER MD CHESAPEAKE BAY AND LOWER TIDAL POTOMAC
UNTIL EARLY TOMORROW MORNING. A STRONG PRESSURE GRADIENT ACROSS
THE WATERS WILL CONTINUE TO PRODUCE WIND GUSTS OF 20-25 KT.
WIND WILL DIMINISH AS THE GRADIENT RELAXES AFTER A COLD FRONT
CROSSES THE AREA MONDAY.

WINDS BELOW SCA LVLS THRU MIDWEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ530-
     531-535-536-538-539.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ532>534-537-
     540>543.

&&

UPDATE...JACKSON
Hazardous weather outlook, Aug 5, 3:34 PM EDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT SUN AUG 5 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
060930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
334 PM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM FOR THE OUTLOOK
AREA. PRIMARY SEVERE THREAT IS DAMAGING WINDS. A FEW STORMS MAY
PRODUCE LARGE HAIL AND HEAVY DOWNPOURS MAY LEAD TO LOCALIZED
FLASH FLOODING.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT TODAY FOR THE ENTIRE
MARYLAND PORTION OF THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.
THE SMALL CRAFT ADVISORY CONTINUES INTO TONIGHT FOR THE MIDDLE AND
LOWER MARYLAND BAY...AND LOWER TIDAL POTOMAC.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED FOR REST OF THE AFTERNOON INTO THE
EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-060930-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
334 PM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9PM FOR EAST OF THE
BLUE RIDGE AND AUGUSTA/ROCKINGHAM. PRIMARY SEVERE THREAT IS
DAMAGING WINDS. A FEW STORMS MAY PRODUCE LARGE HAIL AND HEAVY
DOWNPOURS MAY LEAD TO LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED FOR REST OF THE AFTERNOON INTO THE
EVENING.

JACKSON

In the hours before

Special weather statement, Aug 5, 3:53 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
353 PM EDT SUN AUG 5 2012

MDZ004-005-009-010-052030-
FREDERICK MD-MONTGOMERY MD-CARROLL MD-HOWARD MD-
353 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS TO AFFECT FREDERICK...MONTGOMERY...CARROLL
AND HOWARD COUNTIES...

AT 352 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GREEN VALLEY TO BARNESVILLE TO 3 MILES SOUTHWEST OF
DAWSONVILLE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE DAMASCUS...NORTH POTOMAC...GERMANTOWN...
POTOMAC...MONTGOMERY VILLAGE...GAITHERSBURG...ROCKVILLE...
SYKESVILLE...OLNEY AND ASPEN HILL.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE. WIND GUSTS OF 40 TO 50 MPH CAN ALSO BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3922 7699 3900 7703 3901 7724 3903 7725
      3906 7734 3906 7737 3907 7738 3920 7740
      3936 7726 3940 7689
TIME...MOT...LOC 1952Z 269DEG 21KT 3935 7720 3921 7735
          3909 7736

JRK
Special weather statement, Aug 5, 3:58 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT SUN AUG 5 2012

MDZ009-VAZ026-029-030-038>040-042-051>054-501-502-052030-
MONTGOMERY MD-RAPPAHANNOCK VA-WARREN VA-GREENE VA-CULPEPER VA-
MADISON VA-PAGE VA-NORTHERN FAUQUIER VA-SOUTHERN FAUQUIER VA-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-LOUDOUN VA-ROCKINGHAM VA-
FAIRFAX VA-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
358 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS TO AFFECT ARLINGTON...MONTGOMERY...
RAPPAHANNOCK...WARREN...GREENE...CULPEPER...MADISON...PAGE...NORTHERN
FAUQUIER...SOUTHERN FAUQUIER...PRINCE WILLIAM/MANASSAS/MANASSAS
PARK...LOUDOUN...ROCKINGHAM AND FAIRFAX COUNTIES...

AT 358 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTH OF LOWES ISLAND TO BRAMBLETON TO 3 MILES
NORTHEAST OF ORLEAN TO INGHAM...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE STANARDSVILLE...FLETCHER...PINE GROVE...
MEADOWVILLE...HOOD...SOUTH RIDING...BROAD RUN...FIVE FORKS...WOLFTOWN
AND GRAVES MILL.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 3902 7696 3898 7699 3900 7704 3892 7711
      3877 7734 3829 7842 3851 7884 3903 7771
      3907 7733
TIME...MOT...LOC 1958Z 261DEG 28KT 3903 7731 3898 7751
          3879 7789 3854 7855

JRK
Special weather statement, Aug 5, 4:14 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
414 PM EDT SUN AUG 5 2012

MDZ005>007-010-011-052045-
HARFORD MD-CARROLL MD-SOUTHERN BALTIMORE MD-NORTHERN BALTIMORE MD-
HOWARD MD-
414 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS TO AFFECT HARFORD...CARROLL...SOUTHERN
BALTIMORE...NORTHERN BALTIMORE AND HOWARD COUNTIES...

AT 414 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTHWEST OF LINEBORO TO BORING TO 3 MILES
EAST OF LISBON...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE REISTERSTOWN...OWINGS MILLS...
RANDALLSTOWN...MILFORD MILL...COCKEYSVILLE...PIKESVILLE AND LOCHEARN.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3952 7648 3931 7671 3933 7711 3951 7695
      3973 7698 3973 7652
TIME...MOT...LOC 2014Z 270DEG 18KT 3975 7686 3952 7681
          3933 7700

JRK
Special weather statement, Aug 5, 4:23 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
423 PM EDT SUN AUG 5 2012

DCZ001-MDZ009>011-013-014-VAZ053-054-052100-
MONTGOMERY MD-SOUTHERN BALTIMORE MD-DISTRICT OF COLUMBIA DC-
PRINCE GEORGES MD-ANNE ARUNDEL MD-HOWARD MD-FAIRFAX VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
423 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...MONTGOMERY...SOUTHERN BALTIMORE...PRINCE GEORGES...ANNE
ARUNDEL...HOWARD AND FAIRFAX COUNTIES...

AT 423 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTHWEST OF WEST FRIENDSHIP TO COLESVILLE TO
CABIN JOHN TO WOLF TRAP...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE DUNN LORING...WEST MCLEAN...
SPENCERVILLE...PIMMIT HILLS...FALLS CHURCH...CHEVY CHASE SECTION
THREE...CHEVY CHASE VILLAGE...WHITE OAK...SEVEN CORNERS AND LITTLE
FALLS.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORMS HAVE PASSED.

&&

LAT...LON 3932 7669 3907 7668 3891 7681 3882 7703
      3894 7736 3910 7714 3935 7699
TIME...MOT...LOC 2023Z 284DEG 17KT 3931 7697 3908 7702
          3898 7715 3893 7724

JRK
Local storm report, Aug 5, 4:25 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TSTM WND DMG     1 SE WINCHESTER         39.16N  78.16W
08/05/2012                   CITY OF WINCHESTER VA   911 CALL CENTER

            TREE KNOCKED DOWN ONTO GUARDRAIL OF I-81 SOUTHBOUND
            NEAR MILE MARKER 313.

&&

EVENT NUMBER LWX1201028

KLW
Special weather statement, Aug 5, 4:27 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT SUN AUG 5 2012

MDZ009-VAZ042-052-053-052100-
MONTGOMERY MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-LOUDOUN VA-
FAIRFAX VA-
427 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORM TO AFFECT MONTGOMERY...PRINCE
WILLIAM/MANASSAS/MANASSAS PARK...LOUDOUN AND FAIRFAX COUNTIES...

AT 427 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ARCOLA...
MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE HERNDON...RESTON...WOLF TRAP...
BELLEVIEW...TYSONS CORNER AND PIMMIT HILLS.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3901 7719 3879 7719 3886 7766 3899 7759
TIME...MOT...LOC 2027Z 267DEG 24KT 3894 7749

JRK

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:34 PM EDTSpecial Weather StatementLWXWashington26 min
Aug 5, 2:56 PM EDTSpecial Weather StatementLWXFrederick34 min
Aug 5, 3:16 PM EDTSevere Thunderstorm WarningLWXMontgomery44 min
Aug 5, 3:21 PM EDTSpecial Weather StatementLWXCarroll, Frederick24 min
Aug 5, 3:33 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick42 min
Aug 5, 3:53 PM EDTSpecial Weather StatementLWXMontgomery37 min
Aug 5, 4:14 PM EDTSpecial Weather StatementLWXBaltimore31 min
Aug 5, 4:23 PM EDTSpecial Weather StatementLWXHoward37 min
Aug 5, 4:36 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford39 min
Aug 5, 4:59 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, City of Baltimore33 min
Aug 5, 5:10 PM EDTSpecial Weather StatementLWXAnne Arundel35 min
Aug 5, 5:18 PM EDTSpecial Weather StatementLWXHarford27 min
Aug 5, 5:29 PM EDTSevere Thunderstorm WarningLWXHarford29 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.